South Dakota, 2016

High Wind in South Dakota, December 25 to 26, 2016

December 25 to 26, 2016 · NWS ABR · 5 events in 5 counties and zones

An intense surface low pressure area moved from northeast Colorado to South Dakota from the 24th through the 26th, and produced high winds along the way. During the late evening and early morning hours from the 25th into the 26th, high sustained winds of 40 to 50 mph developed with gusts to over 70 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An intense surface low pressure area moved from northeast Colorado to South Dakota from the 24th through the 26th, and produced high winds along the way. During the late evening and early morning hours from the 25th into the 26th, high sustained winds of 40 to 50 mph developed with gusts to over 70 mph. Some of the highest gusts include 62 mph near Stephan, 70 mph in Pierre, 71 mph near Danforth and 72 mph at Reliance. The storm also brought ice storm and blizzard conditions mainly to the northwest and northeast parts of South Dakota. All standing water also froze once much colder air moved in, which made roads and walkways treacherous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 25, 6:39 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Dec 25, 6:39 PM CST, 3 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
639 PM CST Sun Dec 25 2016

.UPDATE...
Issued at 616 PM CST Sun Dec 25 2016

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 230 PM CST Sun Dec 25 2016

Other than a 3 to 5 hour slow down in the evolution of this system,
the overall trends remain as expected. Heavy rain, thunderstorms,
and freezing rain are being reported across the area this afternoon.
Most spots are fluctuating between 32 and 34 degrees, so right on
the cusp of frozen precip. Due to the uncertainty in local temps I
went ahead and left the current headlines alone since many areas are
still receiving a mix of sleet and freezing rain. Precip has been
heavy with recorded amounts of up to an inch of qpf.

Blizzard conditions across the west will likely not be realized
until between 0z and 6z due to the delay in system movement even
though snow will begin across north central SD this afternoon. Winds
are still expected to gust as high as 65 mph with strongest winds
near the Missouri River. Areas east of the blizzard warning will
experience some lingering light precip into early Monday morning.
Additional freezing rain/snow is possible. There is also an upslope
component along the Sisseton Hills and I-29 that needs to be
considered. The transition from rain/freezing rain to snow, with 1-2
inch accumulations in Marshall, Day, and Roberts counties will need
to be monitored as blizzard conditions are not out of the question.
As precip ends, winds will be the main concern and an advisory may
become necessary for Monday.

The system will exit Monday afternoon with quieter weather expected
through Tuesday.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM CST Sun Dec 25 2016

No major changes expected for the extended. Temps will be normal to
above normal for most of the period, with a cooling trend towards
New Years Day. Pattern is fairly progressive with no real cold air
hints until late. Mostly dry conditions look to prevail as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 616 PM CST Sun Dec 25 2016

A major winter storm is moving through the area bringing mvfr/ifr
conditions with rain, freezing rain, snow and even some thunder
along with strong east-southeast winds across the eastern portion
of the forecast area (Sisseton Hills region). Conditions will
worsen overnight as strong northwest winds develop across western
and central South Dakota and spread east into Minnesota on Monday.
Out of all four terminals, it appears KMBG stands the highest
probability of experiencing 1/4mi or less visibility and blizzard
conditions in snow and blowing snow tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until noon CST /11 AM MST/ Monday for SDZ003-
     004-009-015-033.

     Ice Storm Warning until 6 AM CST Monday for SDZ005>008-010-011-
     016>023-034>037.

     Freezing Rain Advisory until 6 AM CST Monday for SDZ045-048-051.

MN...Ice Storm Warning until 6 AM CST Monday for MNZ039-046.

&&

UPDATE...Dorn
SHORT TERM...Wise
LONG TERM...Scarlett
AVIATION...Dorn
Hazardous weather outlook, Dec 25, 4:49 AM CST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CST SUN DEC 25 2016

SDZ003-004-009-015-033-261100-
CORSON-CAMPBELL-WALWORTH-DEWEY-STANLEY-
449 AM CST SUN DEC 25 2016 /349 AM MST SUN DEC 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE...FREEZING RAIN AND PERHAPS EVEN SOME SLEET IS
EXPECTED FOR PARTS OF THE AREA EARLY THIS MORNING. THERE WILL BE
A SHIFT TO MODERATE TO HEAVY SNOW BY THIS AFTERNOON. EXPECT
BLIZZARD CONDITIONS TO DEVELOP THIS EVENING AND THEN DIMINISH
AROUND NOON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS ALONG WITH AREAS OF BLOWING SNOW CAN BE
EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION
REPORTS WOULD BE GREATLY APPRECIATED.

MNZ039-046-SDZ007-008-011-021-261100-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT-
449 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING
AROUND MID MORNING. THE FREEZING RAIN COULD LAST INTO THE
LATE AFTERNOON HOURS. LIGHT SNOW AND STRONG WINDS ARE ALSO
EXPECTED TO DEVELOP ACROSS THE AREA LATER TONIGHT INTO MONDAY
MORNING. TOTAL ICE ACCUMULATIONS OF 1/4 OF AN INCH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING.
SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION
REPORTS WOULD BE GREATLY APPRECIATED.

SDZ005-006-010-016>020-022-023-034>037-045-048-051-261100-
MCPHERSON-BROWN-EDMUNDS-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-
DEUEL-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
449 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING
AROUND MID MORNING. WARMER TEMPERATURES AROUND NOON SHOULD CHANGE
FREEZING RAIN OVER TO RAIN. WITH TEMPERATURES FALLING
OVERNIGHT...ANY WET SURFACES HAVE THE POTENTIAL TO REFREEZE. LIGHT
SNOW AND STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE
AREA LATER TONIGHT INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING.
SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION
REPORTS WOULD BE GREATLY APPRECIATED.

SD

In the hours before

Local storm report, Dec 25, 8:21 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     ICE STORM        LEOLA                   45.72N 98.94W
12/25/2016                   MCPHERSON          SD   PUBLIC

            POWER OUT FOR THREE HOURS WITH HALF AN INCH
            OF ICE 5W OF LEOLA.

&&

JT
Local storm report, Dec 25, 8:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     ICE STORM        HERREID                 45.84N 100.08W
12/25/2016                   CAMPBELL           SD   PUBLIC

            ESTIMATED 1" ICE ACCUMULATION.

&&

JT
Local storm report, Dec 25, 9:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     ICE STORM        CLINTON                 45.46N 96.44W
12/25/2016                   BIG STONE          MN   LAW ENFORCEMENT

            ONE TREE AND MANY BRANCHES DOWN. SHERIFF'S
            DEPARTMENT HAD TO USE A CHAINSAW TO REMOVE A
            LARGE BRANCH OVER HIGHWAY 75. ROADS ARE LIKE
            A SHEET OF ICE. NO TRAVEL RECOMMENDED BY THE
            BIG STONE COUNTY SHERIFF'S DEPARTMENT.

&&

JT
Local storm report, Dec 25, 9:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     ICE STORM        POLLOCK                 45.90N 100.29W
12/25/2016                   CAMPBELL           SD   PUBLIC

            .94" OF RAIN ALONG WITH .25" OF ACCUMULATED
            ICE.

&&

JT
Local storm report, Dec 25, 9:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
948 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     ICE STORM        BROWNS VALLEY           45.59N 96.83W
12/25/2016                   TRAVERSE           MN   LAW ENFORCEMENT

            POWER OUTAGE IN BROWNS VALLEY AND NEARBY
            RURAL AREAS.

&&

JT
Local storm report, Dec 25, 9:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
954 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     ICE STORM        BROWNS VALLEY           45.59N 96.83W
12/25/2016                   TRAVERSE           MN   LAW ENFORCEMENT

            POWER OUTAGE IN BROWNS VALLEY AND NEARBY
            RURAL AREAS.

0924 PM     ICE STORM        POLLOCK                 45.90N 100.29W
12/25/2016                   CAMPBELL           SD   PUBLIC

            .94" OF RAIN ALONG WITH .25" OF ACCUMULATED
            ICE.

0908 PM     ICE STORM        CLINTON                 45.46N 96.44W
12/25/2016                   BIG STONE          MN   LAW ENFORCEMENT

            ONE TREE AND MANY BRANCHES DOWN. SHERIFF'S
            DEPARTMENT HAD TO USE A CHAINSAW TO REMOVE A
            LARGE BRANCH OVER HIGHWAY 75. ROADS ARE LIKE
            A SHEET OF ICE. NO TRAVEL RECOMMENDED BY THE
            BIG STONE COUNTY SHERIFF'S DEPARTMENT.

0823 PM     ICE STORM        HERREID                 45.84N 100.08W
12/25/2016                   CAMPBELL           SD   PUBLIC

            ESTIMATED 1" ICE ACCUMULATION.

0814 PM     ICE STORM        LEOLA                   45.72N 98.94W
12/25/2016                   MCPHERSON          SD   PUBLIC

            POWER OUT FOR THREE HOURS WITH HALF AN INCH
            OF ICE 5W OF LEOLA.

0732 PM     ICE STORM        MILBANK                 45.22N 96.63W
12/25/2016                   GRANT              SD   PUBLIC

            OVER 1" OF SLUSH BUILT UP ON THE ROADS.

0719 PM     ICE STORM        WATERTOWN               44.91N 97.17W
12/25/2016                   CODINGTON          SD   UTILITY COMPANY

            CODINGTON-CLARK ELECTRIC COOPERATIVE, INC.
            HAS REPORTED THAT THEY ARE EXPERIENCING
            EXTENSIVE POWER OUTAGES. SIX OF THEIR NINE
            SUBSTATIONS ARE DOWN. THEY ESTIMATE TO HAVE
            LOST OVER 100 DISTRIBUTION POLES IN THEIR
            SERVICE AREA.

0712 PM     ICE STORM        WEBSTER                 45.34N 97.52W
12/25/2016                   DAY                SD   PUBLIC

            OVER 1" OF ICE AND STILL RAINING.

0638 PM     ICE STORM        PICKEREL LAKE STATION   45.50N 97.27W
12/25/2016                   DAY                SD   PUBLIC

            HALF INCH OF ICE REPORTED NEAR PICKEREL LAKE
            WITH MEDIUM SIZED BRANCHES DOWN. STILL
            RAINING.

0630 PM     ICE STORM        EDEN                    45.62N 97.42W
12/25/2016                   MARSHALL           SD   PUBLIC

            0.25" OF ICE AND POWER IS OUT.

0623 PM     ICE STORM        SUMMIT                  45.30N 97.04W
12/25/2016                   ROBERTS            SD   PUBLIC

            1.5" OF ICE NORTHWEST OF SUMMIT.

0600 PM     ICE STORM        HECLA                   45.88N 98.15W
12/25/2016                   BROWN              SD   PUBLIC

            1/4-1/2" ICE NEAR HECLA.

0542 PM     ICE STORM        PEEVER                  45.54N 96.96W
12/25/2016                   ROBERTS            SD   PUBLIC

            .25-.5" OF ICE, SNAPPED POWER POLES, AND
            POWER IS OUT.

0540 PM     FLASH FLOOD      ABERDEEN                45.47N 98.48W
12/25/2016                   BROWN              SD   PUBLIC

            SOME BASEMENTS FLOODING IN ABERDEEN.

0537 PM     ICE STORM        WALLACE                 45.09N 97.48W
12/25/2016                   CODINGTON          SD   PUBLIC

            POWER OUT SINCE 2PM, BRANCHES DOWN, AND A
            TREE FELL ON A HOUSE. ESTIMATED A HALF INCH
            OF BUILT UP ICE.

0533 PM     ICE STORM        TORONTO                 44.57N 96.64W
12/25/2016                   DEUEL              SD   PUBLIC

            HALF INCH OF SLUSH AND .1-.2" OF ICE. MANY
            POWER OUTAGES IN THE AREA.

0513 PM     ICE STORM        EUREKA                  45.77N 99.62W
12/25/2016                   MCPHERSON          SD   PUBLIC

            MANY TREE BRANCHES DOWN AFTER HALF AN INCH
            OR MORE OF ICE HAS FALLEN.

0436 PM     FREEZING RAIN    GARDEN CITY             44.96N 97.58W
12/25/2016  E0.50 INCH       CLARK              SD   CO-OP OBSERVER

            THUNDER AND LIGHTNING WITH 0.5" OF ICE
            ACCUMULATION. REPORTS OF NINE POWER POLES
            DOWN BETWEEN WATERTOWN AND CLARK. .

0425 PM     FREEZING RAIN    HOVEN                   45.24N 99.78W
12/25/2016  E0.20 INCH       POTTER             SD   PUBLIC

            1" OF SLUSH BUILT UP ON ROADS AND POWER OUT
            IN HOVEN.

0340 PM     FREEZING RAIN    HOSMER                  45.58N 99.47W
12/25/2016  E0.10 INCH       EDMUNDS            SD   PUBLIC

            NO ELECTRICITY IN HOSMER. LOTS OF ICE.
            REPORT VIA TWITTER. .

0315 PM     FREEZING RAIN    WATERTOWN               44.91N 97.17W
12/25/2016  E0.25 INCH       CODINGTON          SD   BROADCAST MEDIA

            RADIO STATIONS 96.1 FM AND 106.3 FM ARE OFF
            THE AIR.

0230 PM     ICE STORM        WHEATON                 45.81N 96.50W
12/25/2016                   TRAVERSE           MN   LAW ENFORCEMENT

            TRAVERSE COUNTY SHERIFF'S OFFICE REPORTED
            POWER OUTAGES IN WHEATON.

0230 PM     FREEZING RAIN    CLEAR LAKE              44.77N 96.68W
12/25/2016  E0.10 INCH       DEUEL              SD   BROADCAST MEDIA

            NO ELECTRICITY IN CLEAR LAKE. .

1200 PM     FREEZING RAIN    TIMBER LAKE             45.43N 101.08W
12/25/2016  E0.10 INCH       DEWEY              SD   PUBLIC

            RAIN AND FREEZING RAIN FALLING SINCE 830 AM
            MST. ICE BUILD UP ON POWER LINES AND ROADS
            SLUSH COVERED AND SLICK. .

1130 AM     FREEZING RAIN    ANDOVER                 45.41N 97.90W
12/25/2016  E0.00 INCH       DAY                SD   CO-OP OBSERVER

            FREEZING RAIN SHOWER WITH A TRACE OF
            ACCUMULATION.

1053 AM     SLEET            GARDEN CITY             44.96N 97.58W
12/25/2016  U0.0 INCH        CLARK              SD   CO-OP OBSERVER

            RAIN JUST STARTED FALLING MIXING WITH
            SLEET/FREEZING RAIN.

1030 AM     FREEZING RAIN    FAULKTON                45.03N 99.13W
12/25/2016  U0.01 INCH       FAULK              SD   NWS EMPLOYEE

            LIGHT FREEZING RAIN AND SLEET MIXTURE
            FALLING.

1000 AM     FREEZING RAIN    9 SSW LOWRY             45.20N 100.07W
12/25/2016  E0.13 INCH       POTTER             SD   COCORAHS

            RAIN STARTED FALLING AT 9:15 AM AND BY 10 AM
            A GLAZE OF ICE HAD FORMED ON EVERYTHING.

0941 AM     FREEZING RAIN    2 E PIERRE              44.37N 100.28W
12/25/2016  M0.15 INCH       HUGHES             SD   ASOS

            PIERRE REGIONAL AIRPORT AUTOMATED
            OBSERVATION.

0930 AM     FREEZING RAIN    MILLER                  44.52N 98.99W
12/25/2016  U0.01 INCH       HAND               SD   LAW ENFORCEMENT

            HAND COUNTY SHERIFF REPORTS EVERYTHING IS
            ICY. REPORT RELAYED VIA SOCIAL MEDIA.

0830 AM     FREEZING RAIN    6 E HAYES               44.37N 100.90W
12/25/2016  U0.01 INCH       STANLEY            SD   CO-OP OBSERVER

            ROADS AND OTHER SURFACES VERY ICY.

&&

NWS ABERDEEN SD
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Lyman

When
December 25, 10:00 PM CST to December 26, 11:00 AM CST
Where
Lyman forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
December 25, 11:00 PM CST to December 26, 11:00 AM CST
Where
Buffalo forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

High Wind, Hyde

When
December 25, 11:30 PM CST to December 26, 11:00 AM CST
Where
Hyde forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

High Wind, Hand

When
December 26, 12:40 AM CST to 11:00 AM CST
Where
Hand forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

High Wind, Spink

When
December 26, 2:40 AM CST to 12:00 PM CST
Where
Spink forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670298, 670299, 670301, 670304, 670307.